Dr. Oliver Mason


Hamilton Institute
NUI Maynooth

Phone: +353 (0)1 708 62 74
Fax:     +353 (0)1 708 62 69
Email: oliver.mason@nuim.ie

 

My picture



About me

I was born in County Kerry in south-western Ireland. As an undergraduate, I studied mathematics at Trinity College Dublin , won a foundation scholarship in 1993 and graduated in 1995 with a first class honours degree and a college gold medal. In 1998, I completed the M.Sc degree by research in mathematics at Trinity College Dublin on the topic of group-invariant Hilbert spaces of analytic functions in several complex variables. The work of my masters thesis was carried out under the supervision of Dr. Richard Timoney.

After spending some time working on software for satellite communications and data management in industry, and lecturing mathematics at the Institute of Technology, Tallaght, I commenced work on a Ph.D degree at the Hamilton Institute, National University of Ireland, Maynooth under the supervision of Professor Robert Shorten in 2001. I graduated with a Ph.D in 2004 and my thesis topic was the Lyapunov stability of switched linear systems.

From 2004 to 2007 I was a member of the Systems Biology team at the Hamilton Institute. Currently, I am a faculty member and co-ordinator of graduate studies at the Hamilton Institute with particular responsibility for co-ordinating the graduate programme in network mathematics: a joint initiative with the CTVR in Trinity College, which has run each summer since 2008.

Current Research Interests

Publications

Selected Publications

Data Privacy and Control
  1. Differential privacy in metric spaces: Numerical, categorical and functional data under the one roof N. Holohan, D. Leith and O. Mason, INFORMATION SCIENCES, 305, 2015.
  2. Differentially Private Response Mechanisms on Categorical Data. N. Holohan, D. J. Leith, and O. Mason. Discrete Applied Mathematics, 2016.
  3. Persistence, periodicity and privacy for positive systems in epidemiology and elsewhere. O. Mason, A. McGlinchey and F. Wirth, To appear In Proceedings of the 5th Symposium on Positive Systems, 2016.


Ranking, Social Networks and Biological Networks
  1. Information diffusion on the iterated local transitivity model of online social networks , Lucy Small and Oliver Mason, Discrete Applied Mathematics, to appear, 2013.
  2. Nash Equilibria for competitive information diffusion on trees , Lucy Small and Oliver Mason, Information Processing Letters, Volume 113, Issue 7, pp. 217--219, 2013.
  3. The analytic hierarchy process, max algebra and multi-objective optimisation , Buket Benek Gursoy, Oliver Mason and Sergei Sergeev, Linear Algebra and its Applications, Volume 438, Issue 7, pp. 2911--2928, 2013.
  4. Graph Theory and Networks in Biology , O. Mason and M. Verwoerd, IET Systems Biology, 1 (2), 89-119, 2007


Max Algebra
  1. On the Markov chain tree theorem in max algebra , Buket Benek Gursoy, Steve Kirkland, Oliver Mason and Sergei Sergeev, Electronic Journal of Linear Algebra, Volume 26, pp. 15-27, 2013
  2. Spectral Properties of matrix polynomials over the max algebra, B. Benek Gursoy and O. Mason, Linear Algebra and its Applications, 435(7), pp. 1626-1636, 2011.
  3. P1-max and S-max properties and asymptotic stability in the max algebra, B. Benek Gursoy and O. Mason, Linear Algebra and its Applications, 435(5), pp. 1008-1018, 2011.
Stability Theory
  1. On the Kamke-Muller conditions, monotonicity and continuity for bi-modal piecewise-smooth systems Y. O'Donoghue, O. Mason and R. Middleton, Systems and Control Letters, 61 (1). pp. 180-186, 2012
  2. Diagonal Riccati Stability and Positive Time-Delay Systems , O. Mason, Systems and Control Letters, 61 (1). pp. 6-10, 2012.
  3. Stability and positivity of equilibria for subhomogeneous cooperative systems, V.S. Bokharaie, O. Mason and F. Wirth, Nonlinear Analysis:Theory Methods and Applications, 74(17), pp. 6416-6426, 2011.

  4. Correction to ``D-Stability and Delay-independent stability of homogeneous cooperative systems'', V. S. Bokharaie, O. Mason and M. Verwoerd, IEEE Transactions on Automatic Control, 56(6), pp. 1489, 2011

  5. D-Stability and Delay-independent stability of homogeneous cooperative systems, V. S. Bokharaie, O. Mason and M. Verwoerd, IEEE Transactions on Automatic Control, 55(12), pp. 2882-2885, 2010

  6. Quadratic Lyapunov functions for systems with state-dependent switching, W. M. Griggs, C. K. King, R. N. Shorten, O. Mason and K. Wulff, Linear Algebra and its Applications, 433: 52-63, 2010

  7. On copositive linear Lyapunov functions for sets of linear positive systems, F. Knorn, O. Mason and R. Shorten, Automatica, 45(8): 1943-1947, 2009

  8. Observations on the stability properties of cooperative systems, O. Mason and M. Verwoerd, Systems and Control Letters, 58: 461-467, 2009

  9. On computing the critical coupling coefficient for the Kuramoto model on a complete Bipartite graph, M. Verwoerd, O. Mason, SIAM Journal of Applied Dynamical Systems, 8(1): 417-453, 2009

  10. An elementary proof of the Barker, Berman, Plemmons result on diagonal stability and extensions, R. N. Shorten, O. Mason, C. King, Linear Algebra and its Applications, 431(1):34-40, 2009

  11. The role of control and systems theory in Systems Biology, P. Wellstead, E. Bullinger, D. Kalamatianos, O. Mason and M. Verwoerd, Annual Reviews in Control, 32:33-47, 2008

  12. Global phase-locking in finite populations of phase-coupled oscillators, M. Verwoerd and O. Mason, SIAM Journal of Applied Dynamical Systems, 7(1): 134-160, 2008

  13. Stability theory for switched and hybrid systems, R. N. Shorten, F. Wirth, O. Mason, K. Wulff, C. King-SIAM Review, 49(4): 545-592, 2007

  14. On the Kalman-Yakubovich-Popov lemma and common Lyapunov solutions for matrices with regular inertia, O. Mason, R. Shorten and S. Solmaz, Linear Algebra and its Applications, 420, pp 183-197, 2007

  15. Some results on quadratic stability of switched systems with interval uncertainty, E. Zeheb, O. Mason, S. Solmaz and R. Shorten, International Journal of Control, 80 (6), 825-831, 2007

  16. On the stability of switched positive linear systems, L. Gurvits, R. Shorten and O. Mason, IEEE Transactions on Automatic Control, 52 (6), 1099-1103, 2007

  17. On linear copositive Lyapunov functions and the stability of switched positive linear systems, O. Mason and R. Shorten, IEEE Transactions on Automatic Control, 52 (7), 1346-1349, 2007

  18. Discussion on ``Multi-Layer Switching Control using Generalized Sampled-Data Hold Functions'', M. Verwoerd and O. Mason, European Journal of Control, 12 (5), 500-504, 2006

  19. On the simultaneous diagonal stability of a pair of positive linear systems, O. Mason and R. Shorten, Linear Algebra and its Applications, 413, pp 13-23, 2006

  20. A result on common quadratic Lyapunov functions, R.N. Shorten, K.S. Narendra and O. Mason, IEEE Transactions on Automatic Control, 48(1), pp 110-113, 2003

  21. A unifying framework for the Circle Criterion and other quadratic stability criteria, R.N. Shorten, O. Mason, F. O Cairbre and P. Curran, International Journal of Control 77(1), pp 1-8, 2004

  22. The geometry of convex cones associated with the Lyapunov inequality and the common Lyapunov function problem, O. Mason and R. Shorten, Electronic Journal of Linear Algebra, 12:42-63, 2005

  23. Issues in the design of switched linear control systems: A benchmark study, D.J. Leith, R.N. Shorten, W.E. Leithead, O. Mason and P. Curran, International Journal of Adaptive Control and Signal Processing, 17, pp 103-118, 2003

  24. On common quadratic Lyapunov functions for stable discrete-time LTI systems, O. Mason and R.N. Shorten, IMA Journal of Applied Maths, 59, pp 271-283, 2004


Conference Publications


Book Chapters



Thesis

Selected Recent Presentations

Miscellany